Illinois, 2014

Cold in Illinois, January 24, 2014

January 24, 2014 · NWS LOT · 1 event in 1 county or zone

A man died with hypothermia a contributing cause to his death. Temperatures dropped to -6 F on January 24th.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A man died with hypothermia a contributing cause to his death. Temperatures dropped to -6 F on January 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jan 23, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 23, 11:51 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1151 PM CST THU JAN 23 2014

.DISCUSSION...
828 PM CST

FOR EVENING UPDATE...

NO CHANGES TO WIND CHILL/WINTER WEATHER ADVISORY HEADLINES WHICH
BOTH APPEAR ON TRACK. DID MAKE SOME MINOR NEAR TERM TWEAKS TO END
LAKE EFFECT SNOW POPS FOR PORTER COUNTY EARLIER...AS WELL AS SOME
SKY COVER TWEAKS FOR CLEAR CONDITIONS THIS EVENING. DID MAKE SOME
ADJUSTMENTS TO POPS/SNOW TIMING FRIDAY MORNING...DECREASING
POPS/SLOWING ARRIVAL OF BETTER SNOW CHANCES UNTIL AFTERNOON AND
NIGHT.

SFC HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS THIS
EVENING...WITH WEAKER RIDGE AXIS EXTENDING NORTHEAST INTO THE
MISSISSIPPI VALLEY. THIS WAS ALLOWING WINDS TO GRADUALLY
DIMINISH...WHICH ALONG WITH CLEAR SKIES AND COLD AIR MASS WAS
ALLOWING TEMPS TO SLIP BELOW ZERO OUTSIDE THE MORE URBANIZED CORE OF
CHICAGO. SFC DEW POINT TEMPS -10 TO -15 ESPECIALLY ACROSS WESTERN
CWA SUGGEST GOING FORECAST MINS IN THAT VICINITY NOT OUT OF LINE
UNDER CLEAR SKIES AND LIKELY LIGHTEST WINDS THERE IN RIDGE
AXIS...WITH AROUND -5 FARTHER EAST/SOUTH ALSO LOOKING DECENT. WITH
THE HIGH CENTER PASSING TO OUR SOUTH OVERNIGHT WINDS WONT DIMINISH
COMPLETELY...WHICH SETS THE STAGE FOR SOME CHILLY WIND CHILL VALUES.
ALREADY HITTING ADVISORY CRITERIA OF -20 AT A FEW SPOTS THIS
EVENING (ROCKFORD...PERU...KANKAKEE AND MORRIS AT 8 PM) SO WIND
CHILL ADVISORY WILL CONTINUE UNCHANGED THROUGH 10 AM FRI. PASSAGE
OF SFC RIDGE WILL RESULT IN SOUTHWEST WINDS AND AIR TEMPS
INCREASING A BIT TOWARD MORNING ACROSS NORTH CENTRAL IL...THOUGH
THIS TRADE-OFF SHOULD MAINTAIN ADVISORY CRITERIA WIND CHILLS AT
LEAST THROUGH SUNRISE.

AS NOTED ABOVE...DID TRIM BACK POPS A BIT ACROSS NORTHERN IL DURING
THE MORNING HOURS...AS NEARLY ALL GUIDANCE KEEPS QPF NORTH OF THE
IL/WI BORDER THROUGH 18Z AND EVEN INTO THE AFTERNOON IN MUCH OF THE
OUTPUT. OTHER THAN SOME LOWER CHANCE POPS IN THE COUNTIES RIGHT
ALONG THE WI BORDER...HELD OFF MORE EXTENSIVE POPS SOUTHWARD INTO
THE CWA UNTIL THE 21Z+ TIME FRAME WITH FRIDAY NIGHT LOOKING TO HAVE
THE HIGHEST POTENTIAL FOR ACCUMULATING SNOW IN THE 1-3 INCH RANGE.
REAL STORY WILL BE WINDS FRIDAY AND FRIDAY NIGHT HOWEVER...AS
GRADIENT TIGHTENS IMPRESSIVELY BETWEEN DEEPENING LOW OVER HUDSON BAY
AND THE STRONG HIGH PUSHING SOUTHEAST ACROSS THE GULF COAST.
FORECAST SOUNDINGS CONTINUE TO INDICATE THE POTENTIAL FOR SOUTHWEST
WINDS 25-35 MPH WITH GUSTS TO 45 MPH BY AFTERNOON...WHICH WILL
UNDOUBTEDLY CAUSE SOME RENEWED BLOWING/DRIFTING OF SNOW ALREADY ON
THE GROUND IN OPEN AREAS BY MID/LATE MORNING FRIDAY. THEN AS FALLING
SNOW DEVELOPS FRIDAY AFTERNOON/NIGHT...THE POTENTIAL REALLY
INCREASES FOR REDUCED VISIBILITY AND DRIFTING. SNOW LOOKS TO SHUT
OFF QUICKLY EARLY SATURDAY MORNING...WITH WINDS DIMINISHING DURING
THE MORNING BUT STILL LIKELY CAUSING SOME BLOWING/DRIFTING. ADDED
SOME PATCHY BLOWING SNOW TO OUR GRIDS/ZFP SATURDAY MORNING WITH
WINDS LIKELY STILL GUSTING OVER 30 MPH AT TIMES.

OTHERWISE...NO CHANGES TO FORECAST BEYOND SATURDAY MORNING AT THIS
POINT. ALL HEADLINE TIMES REMAIN THE SAME...AND NEAR TERM TEMP/WIND
CHILL FORECAST APPEARS ON TRACK.

RATZER

//PREV DISCUSSION...
319 PM CST

HARSH WINTER WEATHER TO CONTINUE FOR THE NEXT SEVERAL DAYS WITH NO
SIGNIFICANT RELIEF IN SIGHT.

FOR THE REMAINDER OF THE AFTERNOON AND THROUGH THE EARLY
EVENING...WILL CONTINUE TO MONITOR THE PROGRESS OF A LAKE EFFECT
PLUME THAT FORMED OVER SOUTHERN LAKE MICHIGAN LAST NIGHT.  THE
LATEST TREND FOR THE ASSOCIATED SNOWFALL HAS BEEN POINTING AT LA
PORTE COUNTY AND PERHAPS A LITTLE EXTENDING AS FAR WEST AS THE
NORTHEASTERN CORNER OF PORTER COUNTY.  OTHERWISE...CLEAR...COLD
CONDITIONS COVER THE CWA...WITH TEMPERATURES STRUGGLING TO HIT 10F
OVER THE CHICAGO METRO AREA...WITH THE REMAINDER OF THE CWA
REMAINING IN SINGLE DIGITS.  FOR OVERNIGHT TONIGHT...TEMPERATURES
WILL BEGIN TO DROP OFF TOWARD SUNSET AND WITH BRISK NWLY WINDS
PERSISTING THROUGH THE EVENING...WIND CHILLS SHOULD DROP TO THE -20F
BY EARLY EVENING AND CONTINUE TO DROP TO THE -25 TO -30 DEGREE RANGE
THROUGH THE EARLY MORNING HOURS.  THERE IS EVEN A CHANCE FOR WIND
CHILLS TO DROP TO THE -35F RANGE OVER THE NORTHWESTERN PORTIONS OF
THE CWA.  AS WINDS BACK TO MORE SWLY OVERNIGHT...TEMPERATURES SHOULD
ACTUALLY BEGIN TO INCH UP THROUGH THE EARLY MORNING HOURS...BUT WIND
SPEEDS OF 10-15KT SHOULD KEEP WIND CHILL AT OR BELOW -20F THROUGH
LATE MORNING.

BY LATE FRIDAY MORNING...CONCERNS WILL SHIFT TO THE NEXT CHANCE FOR
SNOW AS WELL AS THE POTENTIAL FOR BLOWING AND DRIFTING SNOW.  THE
NEXT IN THE SEEMINGLY ENDLESS SERIES OF ARCTIC COLD FRONTS WILL DROP
THROUGH THE UPPER MISSISSIPPI VALLEY.  ISENTROPIC LIFT IN THE
RELATIVELY COLD AIRMASS AHEAD OF THE FRONT WILL BRING A CHANCE FOR
SOME LIGHT SNOW...WITH INCREASING POTENTIAL FOR SNOW THROUGH THE
AFTERNOON.  SINCE WIND CHILLS SHOULD LINGER IN THE SINGLE DIGITS
THROUGH THE DAY IN SPITE OF AIR TEMPERATURES RISING INTO THE MIDDLE
20S...SWLY WINDS WILL CONTINUE TO INCREASE THROUGH THE DAY WITH
SUSTAINED WINDS OF 20-25KT AND GUSTS OF 30-40KT...BLOWING AND
DRIFTING SNOW WILL BE A SIGNIFICANT CONCERN AS WELL.  SO...WHILE
ACTUAL SNOWFALL AMOUNTS SHOULD ONLY BE ON THE ORDER OF A COUPLE
TENTHS OF AN INCH THROUGH THE DAYTIME HOURS...THE COMBINATION OF LOW
WIND CHILLS...STRONG WINDS...AND THE POTENTIAL BLOWING AND DRIFTING
SNOW...HAVE DECIDED TO GO WITH A WINTER WEATHER ADVISORY BEGINNING
AT 14Z FRIDAY.  THE MORE SIGNIFICANT SNOW POTENTIAL WILL MOVE IN
THROUGH THE EVENING HOURS AS THE MAIN FORCING ASSOCIATED WITH THE
SYSTEM WILL CROSS THE CWA.  EXPECT THE HEAVIER STEADY SNOW TO MOVE
INTO THE ROCKFORD AREA BY SUNSET AND THEN CONTINUE TO SPREAD SOUTH
AND EAST THROUGH THE EVENING.  WINDS WILL SHIFT NWLY BEHIND THE COLD
FRONT AND REMAIN GUSTY TO 25-30KT THROUGH THE NIGHT...BUT SINCE THE
VERY COLD AIR WILL BE SLOWER TO FILTER OVER THE AREA...LOW TEMPS
SATURDAY MORNING WILL STILL BE ON THE RELATIVELY MILD SIDE...IN THE
UPPER TEENS TO LOWER 20S...WITH WIND CHILLS WILL RANGE FROM THE
SINGLE DIGITS BELOW ZERO TO THE SINGLE DIGITS ABOVE ZERO.  AS FOR
SNOWFALL AMOUNTS...CURRENTLY EXPECTING WIDESPREAD AMOUNTS OF 1-3
INCHES WITH THE HEAVIEST AMOUNTS CLOSER TO THE WISCONSIN BORDER.
THROUGH THE DAY ON SATURDAY...THE REGION WILL REMAIN UNDER THE
INFLUENCE OF A BROAD UPPER TROUGH COVERING ALL OF THE CONUS EXCEPT
FOR THE WEST COAST.  WEAK SHORT WAVE RIDGING OVER THE UPPER
MIDWEST...ON THE SWRN PERIPHERY OF THE UPPER TROUGH SHOULD HELP KEEP
TEMPERATURES FAIRLY STEADY THROUGH THE DAY WITH LITTLE DIURNAL
VARIATION.

A STRONGER SHORT WAVE WILL BEGIN TO DROP OUT OF CANADA SUNDAY
MORNING...BRINGING THE NEXT BATCH OF VERY COLD ARCTIC AIR.  WITH THE
PASSAGE OF THIS SHORTWAVE...BY MONDAY MORNING...TEMPERATURES ACROSS
THE CWA WILL DROP BELOW 0F AGAIN...AND WITH BRISK NWLY WINDS
PERSISTING THROUGH SUNDAY NIGHT AND INTO MONDAY...WIND CHILLS LATE
SUNDAY NIGHT THROUGH MONDAY MORNING WILL BE BACK IN THE -20F TO -30F
RANGE.  HIGHS ON MONDAY SHOULD REMAIN AT OR BELOW ZERO OVER THE CWA.
TUESDAY MORNING WILL BE THE COLDEST OF THE PERIOD WITH TEMPERATURES
DROPPING TO -15 TO -20F AND WIND CHILLS IN THE -30 TO -40 DEGREE
RANGE.  REINFORCING SHOTS OF COLD AIR WILL CARVE OUT A SHARPER UPPER
TROUGH FROM THE GREAT LAKES THROUGH THE RED RIVER VALLEY AND HIGHS
ON TUESDAY SHOULD REMAIN IN THE SINGLE DIGITS BELOW ZERO AGAIN.

TOWARDS THE END OF THE FORECAST PERIOD...WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON...WILL BRING ONLY SLIGHT MODERATION AS WEAK SHORT
WAVE UPPER RIDGING DEVELOPS IN ADVANCE OF THE NEXT STRONG CLIPPER.
THE WORD MODERATION IS USED VERY LOOSELY AS TEMPERATURES WILL STILL
REMAIN WELL BELOW NORMAL.  THE LONGER RANGE GUIDANCE IS SUGGESTING
THAT THE NEXT IN THE SERIES OF CLIPPERS COULD DROP OUT OF CANADA AS
EARLY AS NEXT THURSDAY.  WHILE THIS IS BEYOND THE CURRENT FORECAST
PERIOD...THE LACK OF CHANGE IN THE OVERALL LONGWAVE PATTERN SUGGESTS
AT LEAST MODERATE CONFIDENCE THAT THE AREA COULD SEE ANOTHER
SIGNIFICANT SHOT OF VERY COLD AIR IN TIME FOR NEXT WEEKEND.

KREIN

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 06Z...

* GUSTY SOUTH SOUTHWEST WINDS TODAY BECOMING MORE SOUTHWEST THIS
  EVE...WITH PEAK GUSTS AROUND 40 KT THIS AFTERNOON.
* POSSIBLE LOW LEVEL WIND SHEAR AROUND AND JUST AFTER SUNRISE
  THIS MORNING.
* CHANCE OF BLOWING SNOW AND SNOW SHOWERS THIS AFTERNOON.
* LIGHT/MODERATE SNOW THIS EVENING INTO EARLY OVERNIGHT WITH MVFR
  CIGS AND POSSIBLY LOWER...AND IFR VIS AND POSSIBLY LIFR VIS DUE
  TO A COMBINATION OF BLSN AND FALLING SN.

//DISCUSSION...UPDATED 06Z...

A VERY WINDY DAY IS ON TAP FOR TODAY /FRIDAY/. ROBUST LOW
PRESSURE ACROSS HUDSON BAY WILL SEND A TRAILING WARM FRONT OVER US
THIS AFTERNOON. THE PRESSURE GRADIENT AROUND THIS FEATURE WILL
TIGHTEN QUICKLY AND EVOLVE OVER THE AREA RAPIDLY...AN ALL-IN-ALL
CLASSIC PATTERN FOR STRONG WINDS ACROSS THE AREA. GUSTS MAY SHOW
SOME FLUCTUATIONS...BUT THE AFTERNOON LOOKS LIKE A PERIOD TO
EXPERIENCE REGULAR 35 KT TO POSSIBLY EVEN 45 KT GUSTS. WITH THE
SNOW COVER ON THE GROUND AND THE HIGH SNOW-TO-LIQUID RATIO OF THAT
SNOW COVER...IT IS SUSCEPTIBLE TO BLOWING. SO HAVE CONTINUED
MENTION OF BLSN. WITHIN THE WARM AIR ADVECTION DURING THE MID TO
LATE AFTERNOON THERE MAY BE SOME LIGHT SNOW OR SNOW SHOWERS
AROUND...AND IF SO ANY WILL HAVE THE ABILITY TO RESTRICT
VISIBILITY TO UNDER A MILE DUE TO THE STRONG WINDS. BUT THE BEST
CHANCE OF SNOW REMAINS AFTER SUNDOWN. WITH STILL GUSTY WINDS...THE
LOW VISIBILITY OF 3/4SM-1SM MENTIONED IN THE TAFS IS DUE TO A
COMBINATION OF FALLING SNOW AND ANTICIPATED BLOWING SNOW. TOTAL
ACCUMULATION OF SNOW TONIGHT IS EXPECTED TO BE 1-3 INCHES AT THE
AIRPORTS. THE SYSTEM COLD FRONT WILL PUSH THROUGH LATE TONIGHT
TURNING WINDS NORTHWEST AND LIKELY LEADING TO A RE-INCREASE IN
GUSTINESS INTO THE DAY SATURDAY...WITH GUSTS OF 30 TO POSSIBLY 35
KT POSSIBLE.

//ORD AND MDW CONFIDENCE...UPDATED 06Z...

* HIGH IN WIND DIRECTION/SPEED/GUSTS. HIGH IN TIMING OF PEAK WINDS
  BEING THIS AFTERNOON. MEDIUM IN TIMING OF RAPID INCREASE THIS
  MORNING.
* MEDIUM IN LLWS THIS MORNING.
* MEDIUM IN BLSN THIS AFTERNOON...WHILE LOW IN SNOW SHOWERS THIS
  AFTERNOON.
* HIGH IN SNOW TONIGHT...AND THAT VISBY WILL REACH IFR AT TIMES.
  LOW-MEDIUM IF VISBY WILL REMAIN IFR AND POSSIBLY LIFR DUE TO
  SNOW AND BLOWING SNOW COMBINATION.

//OUTLOOK FOR ORD/MDW FOR 12Z SATURDAY-12Z THURSDAY...UPDATED 00Z...

* SATURDAY...GUSTY WEST/NORTHWEST WINDS WITH BLOWING SNOW POSSIBLE.
  MVFR POSSIBLE.
* SUNDAY...LIGHT SNOW/IFR IN THE MORNING. GUSTY NORTHWEST WINDS IN
  THE AFTERNOON/EVENING.
* MONDAY...GUSTY NORTHWEST WINDS. DRY/VFR.
* TUESDAY AND WEDNESDAY...DRY/VFR.

MTF/CMS

&&

.MARINE...
235 PM CST

A VERY ACTIVE WEATHER PATTERN FOR LAKE MICHIGAN CONTINUES INTO
NEXT WEEK WITH NUMEROUS CONCERNS. A RAPIDLY MOVING LOW PRESSURE
SYSTEM ACROSS NORTHERN MANITOBA WILL MOVE EAST INTO HUDSON BAY BY
MIDDAY FRIDAY AND DEEPEN AS IT DOES. THIS WILL HAVE A POTENT WARM
FRONT TRAILING TO ITS SOUTH...AND ALONG AND NEAR THIS THE PRESSURE
GRADIENT WILL TIGHTEN TREMENDOUSLY. THIS WILL QUICKLY EVOLVE OVER
LAKE MICHIGAN LATE TONIGHT AND ESPECIALLY ON FRIDAY...A SETUP
FAVORABLE FOR HIGH SUSTAINED WINDS. THE SOUTHWEST TO WEST WINDS
WITH THIS WILL BE WARMING BUT STILL ADVECTING FAR COOLER AIR THAN
THE WATER TEMPERATURES...CREATING A LARGE AMOUNT OF INSTABILITY.
THIS WILL AID IN HIGHER END GUSTS TO STORM FORCE REACHING THE
SURFACE ON FRIDAY. THIS LOOKS ESPECIALLY FAVORED CENTRAL AND
SOUTH...ALTHOUGH THE NORTH TOO COULD GET INTO THESE GUSTS AT
TIMES. FOR NEARSHORE AREAS OF IL AND IN THE WIND COMPONENT WILL BE
OFFSHORE...SO WHILE NOT TO THE LEVEL OF STORM FORCE...GALES WILL
OCCUR IN THESE SHORELINE LOCATIONS.

PRIOR TO THE THE SYSTEM COLD FRONT PUSHING ACROSS THE LAKE EARLY
SATURDAY...WINDS WILL REMAIN NEAR OR AT GALE FORCE FRIDAY
NIGHT...AND THEN VERY LIKELY INCREASE BACK UP TO GALE FORCE FROM
THE NORTHWEST ON SATURDAY. SPEEDS WILL DIMINISH SOME ON SUNDAY BUT
ANOTHER STRONG ARCTIC FRONT WILL DROP SOUTH THROUGH THE LAKE
SUNDAY NIGHT INTO MONDAY WHICH COULD BRING GALE FORCE WINDS AGAIN.

WAVES WILL BUILD TO NEAR 20 FT BY LATE ON THE DAY FRIDAY ACROSS
THE EASTERN PART OF THE LAKE...ESPECIALLY THE SOUTHEAST HALF...AS
STORM FORCE WINDS PILE UP THE WATER QUICKLY.

IN ADDITION...WITH EACH OF THESE ROBUST WIND PERIODS...MODERATE
TO HEAVY FREEZING SPRAY WILL BE LIKELY.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND CHILL ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-
     ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-
     ILZ023-ILZ032-ILZ033-ILZ039 UNTIL 10 AM FRIDAY.

     WINTER WEATHER ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-
     ILZ010-ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039...8 AM FRIDAY TO 6 AM
     SATURDAY.

IN...WIND CHILL ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL
     10 AM FRIDAY.

     WINTER WEATHER ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019...8
     AM FRIDAY TO 6 AM SATURDAY.

LM...GALE WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3 AM
     FRIDAY TO 9 AM FRIDAY.

     GALE WATCH...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ868-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9 PM FRIDAY TO 9 PM
     SATURDAY.

     HEAVY FREEZING SPRAY WARNING...LMZ080-LMZ261-LMZ362-LMZ364-
     LMZ366-LMZ563-LMZ565-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-
     LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...3
     AM FRIDAY TO 9 PM FRIDAY.

     STORM WARNING...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
     LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...9 AM
     FRIDAY TO 9 PM FRIDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565...3 AM
     FRIDAY TO 9 PM FRIDAY.

     GALE WARNING...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...4 AM
     FRIDAY TO 9 PM FRIDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 4 AM FRIDAY.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 23, 4:11 PM CST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
411 PM CST THU JAN 23 2014

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
242215-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
411 PM CST THU JAN 23 2014 /511 PM EST THU JAN 23 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WIND CHILLS OF 20 TO 30 BELOW ZERO ARE EXPECTED TONIGHT.

LOCALIZED RIVER FLOODING WILL REMAIN POSSIBLE...ESPECIALLY NEAR
ANY ISOLATED ICE JAMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIND CHILLS OF 10 BELOW TO 15 BELOW ZERO ARE EXPECTED SATURDAY
NIGHT INTO SUNDAY MORNING.

WIND CHILLS SUNDAY NIGHT INTO MONDAY MORNING COULD REACH 20 TO 30
BELOW ZERO.

WIND CHILLS MONDAY NIGHT INTO TUESDAY MORNING MAY DROP AS LOW AS
35 TO 40 BELOW ZERO.

GUSTY WINDS UP TO 50 MPH ARE POSSIBLE FRIDAY...AND MAY CREATE
CONSIDERABLE BLOWING AND DRIFTING SNOW.

THERE WILL ANOTHER CHANCE FOR ACCUMULATING SNOWFALL SATURDAY
NIGHT THROUGH SUNDAY.

LOCALIZED RIVER FLOODING WILL REMAIN POSSIBLE...ESPECIALLY NEAR
ISOLATED ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-242215-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
411 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT
FOR THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SOUTHWEST GALES 40 TO 45 KT ARE EXPECTED FRIDAY THROUGH FRIDAY
EVENING FOR THE ENTIRE NEARSHORE WATERS. FREEZING SPRAY IS
POSSIBLE FOR FRIDAY INTO SATURDAY FOR THE ENTIRE NEARSHORE.

WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ALONG WITH FREEZING SPRAY
ARE LIKELY SATURDAY THROUGH TUESDAY. PERIODS OF GALES ARE POSSIBLE
THROUGH THIS TIME PERIOD.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-242215-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
411 PM CST THU JAN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

SOUTHWEST GALES TO 40 KT AND FREEZING SPRAY...HEAVY AT TIMES...WILL
DEVELOP LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF GALES OF 35 TO 45 KT ARE LIKELY FROM FRIDAY THROUGH
SATURDAY. OCCASIONAL STORM FORCE GUSTS TO 50 KT ARE POSSIBLE
FRIDAY.

FREEZING SPRAY...HEAVY AT TIMES...IS LIKELY FRIDAY THROUGH
SATURDAY NIGHT.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Local storm report, Jan 23, 6:31 PM CST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
631 PM CST THU JAN 23 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     SNOW             CHESTERTON              41.60N 87.06W
01/23/2014  M0.5 INCH        PORTER             IN   TRAINED SPOTTER

            SNOWFALL LAST 24 HOURS.

&&

RATZER

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Cook

When
January 24, 12:00 AM CST to 11:59 PM CST
Where
Cook forecast zone
Deaths
1 direct, 0 indirect
Reported by
County Official

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Cook2014-01-2460MaleUnknownDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505474.